Texas, 2002Flash Flooding and Hail in Texas, October 1, 2002
October 1, 2002 · NWS AMA · 35 events in 6 counties and zones
Damaging winds and hail from severe thunderstorms moved from the southwestern Texas panhandle into the eastern Texas panhandle during the evening hours. severe thunderstorms containing large hail and high winds moved across the northwestern Texas panhandle during the evening hours.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $700,000
- Crop damage
- $35,000
- Events
- 35
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Damaging winds and hail from severe thunderstorms moved from the southwestern Texas panhandle into the eastern Texas panhandle during the evening hours. Also...severe thunderstorms containing large hail and high winds moved across the northwestern Texas panhandle during the evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 1, 2:40 PM CST, 4 hours 30 minutes earlier.
Area forecast discussion, Oct 1, 2:40 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
340 PM CDT TUE OCT 01 2002
SFC COLD FRONT LOCATED IN ERN CO INTO NWRN KS. EXPECT THIS FEATURE
TO CONTINUE MOVG SLOWLY SEWD TNGT AND TRACKING THRU FCST AREA BY
SOMETIME WED AFTN. MEANWHILE...UPPER LVL TROF OVER WRN US CONTINUES
TO DIG THANKS TO UPPER RIDGE NEAR 150W CAUSING AMPLIFICATION
DOWNSTREAM. ALL MODELS SIMILAR IN CLOSING OFF LOW IN SRN NV...THEN
SLOWLY DRAGGING IT EWD THEN NEWD TO CNTRL NM AS AN OPEN WAVE BY THU
AFTN...FINALLY PUNCHING ACROSS CNTRL/SRN HI PLAINS BY LATE THU
EVENING. AS FOR FRONTAL TIMING AND HANDLING...PREFER THE FURTHER
SWD POSITION OFFERED BY ETA MODEL THRU 60 HRS. CHCS FOR PRECIP TNGT
THRU THU EVE LOOK PLAUSIBLE BASED ON ABV UA PATTERN. IT APPEARS THAT
SOME SORT OF PACIFIC FRONTAL SYSTEM MAY ZIP ACROSS LATE THU AFTN AND
EVENING AS THE UPPER LVL TROF RACES ENE. AT SOME POINT WE MAY SEE
SOME WIND WITH THIS SYSTEM BUT TIMING HARD TO PINDOWN THIS FAR OUT.
RAPIDLY IMPROVING WX LATER THU NIGHT...WITH DRY WX FRI AND SAT.
LATEST MEDIUM RANGE MODELS NOT IN TOTAL AGREEMENT WITH EVOLUTION OF
NEXT SHORTWAVE TROF. NOGAPS CLOSES OFF ANOTHER LOW IN THE GTBASIN
AND SWRN US FOR DAYS 5 AND 6 WHILE MRF HAS OPEN WAVE. LATEST 12Z AVN
HAS SHOWN A MARKED TREND TOWARDS A STRONGER DIGGING SYSTEM LATE IN
THE WEEKEND...EVENTUALLY CLOSING OFF IN SRN ROCKIES/FOUR CORNERS
REGION...THEN SLIDING ACROSS SRN HI PLAINS DAY 6. THE LATEST TRENDS
OFFERED BY 12Z AVN SUGGEST IT MAY BE ON TO SOMETHING. FOR NOW...WILL
GO WITH A MIDDLE ROAD PICTURE AND BRING ANOTHER COLD FRONT DOWN
SATURDAY EVENING...WITH MORE CLOUDS FOR SUN THRU TUE. NO PRECIP
MENTIONED AT THIS TIME UNTIL BETTER CONTINUITY AND MODEL TRENDS ARE
ESTABLISHED. PRELIM VALUES FOLLOW.
FCSTID = 02
AMARILLO 59 72 54 71 / 40 40 40 30
BEAVER 60 69 49 69 / 60 60 40 30
BOISE CITY 54 68 48 65 / 40 40 40 30
BORGER 58 69 51 70 / 40 40 40 30
BOYS RANCH 58 72 54 69 / 40 40 40 30
CANYON 59 72 54 71 / 40 40 40 30
CLARENDON 63 74 56 72 / 40 40 40 30
DALHART 56 68 50 66 / 40 40 40 30
GUYMON 56 68 49 68 / 40 40 40 30
HEREFORD 59 73 54 71 / 40 40 40 30
LIPSCOMB 61 69 51 70 / 60 60 40 30
SHAMROCK 65 75 55 72 / 40 40 40 30
WELLINGTON 66 75 56 74 / 40 40 40 30
.AMA...
TX...NONE.
OK...NONE.
ANDRADE
Hazardous weather outlook, Oct 1, 12:00 PM CST, 7 hours 10 minutes before
OKZ001>003-TXZ001>020-021100-
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT TUE OCT 1 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHERN
HALF OF THE TEXAS PANHANDLE...AND ALL OF THE OKLAHOMA PANHANDLES LATE
THIS AFTERNOON AND TONIGHT. THUNDERSTORMS MAY PRODUCE DAMAGING WIND
GUSTS AND LARGE HAIL. ALSO...HEAVY RAINS MAY PRESENT LOCALIZED
FLOODING PROBLEMS.
.SPOTTER ACTIVATION CALL TO ACTION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON OR
THIS EVENING.
.DAYS TWO THROUGH SEVEN...
SEVERE THUNDERSTORMS ARE ONCE AGAIN POSSIBLE WEDNESDAY THROUGH
WEDNESDAY EVENING...AND AGAIN THURSDAY AFTERNOON THROUGH THURSDAY
EVENING.
COCKRELL
Event by event
24 hail, 9 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Hail, Deaf Smith
- When
- October 1, 7:10 PM CST
- Where
- Deaf Smith County, 10 mi W of Hereford
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.817, -102.583
Hail, Dallam
- When
- October 1, 7:10 PM CST
- Where
- Dallam County, 4 mi NW of Dalhart
- Measured
- 1.75 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 36.100, -102.567
Thunderstorm Wind, Dallam
- When
- October 1, 7:17 PM CST
- Where
- Dallam County, Ware
- Measured
- 52 kt (60 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.183, -102.700
Hail, Deaf Smith
- When
- October 1, 7:19 PM CST
- Where
- Deaf Smith County, 3 mi N of Hereford
- Measured
- 1.75 in hail
- Property damage
- $60,000
- Crop damage
- $35,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.867, -102.400
A center-pivot irrigation system was overturned by the damaging winds. Also...the hail damaged thousands of acres of cotton anywhere from a half mile to one and a half miles wide. The winds also nearly flattened a field of sorghum.
Hail, Deaf Smith
- When
- October 1, 7:49 PM CST
- Where
- Deaf Smith County, 4 mi N of Dawn
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.967, -102.200
Hail, Randall
- When
- October 1, 8:06 PM CST
- Where
- Randall County, 5 mi NW of Canyon
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.033, -101.983
Hail, Randall
- When
- October 1, 8:06 PM CST
- Where
- Randall County, 10 mi NW of Canyon
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.083, -102.050
Hail, Randall
- When
- October 1, 8:15 PM CST
- Where
- Randall County, 3 mi NW of Canyon
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.017, -101.950
Hail, Randall
- When
- October 1, 8:15 PM CST
- Where
- Randall County, 13 mi SW of Amarillo
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.067, -101.983
Hail, Randall
- When
- October 1, 8:17 PM CST
- Where
- Randall County, 8 mi SW of Amarillo
- Measured
- 0.75 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 35.117, -101.917
Hail, Randall
- When
- October 1, 8:22 PM CST
- Where
- Randall County, 14 mi SW of Amarillo
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.050, -102.000
Hail, Randall
- When
- October 1, 8:23 PM CST
- Where
- Randall County, 8 mi S of Amarillo
- Measured
- 0.88 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 35.083, -101.817
Thunderstorm Wind, Randall
- When
- October 1, 8:23 PM CST
- Where
- Randall County, 8 mi S of Amarillo
- Measured
- 61 kt (70 mph)
- Reported by
- BROADCAST MEDIA
- Coordinates
- 35.083, -101.817
Hail, Randall
- When
- October 1, 8:23 PM CST
- Where
- Randall County, 12 mi W of Amarillo
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.200, -102.033
Hail, Randall
- When
- October 1, 8:25 PM CST
- Where
- Randall County, 13 mi SW of Amarillo
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.067, -101.983
Hail, Randall
- When
- October 1, 8:28 PM CST
- Where
- Randall County, 7 mi S of Amarillo
- Measured
- 1 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 35.100, -101.817
Hail, Randall
- When
- October 1, 8:28 PM CST
- Where
- Randall County, 7 mi SW of Amarillo
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.133, -101.900
Hail, Randall
- When
- October 1, 8:31 PM CST
- Where
- Randall County, 6 mi SW of Amarillo
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.133, -101.900
Hail, Randall
- When
- October 1, 8:32 PM CST
- Where
- Randall County, 7 mi S of Amarillo
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.100, -101.817
Hail, Randall
- When
- October 1, 8:33 PM CST
- Where
- Randall County, 4 mi SW of Amarillo
- Measured
- 1 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 35.167, -101.867
Thunderstorm Wind, Randall
- When
- October 1, 8:33 PM CST
- Where
- Randall County, 4 mi SW of Amarillo
- Measured
- 70 kt (81 mph)
- Reported by
- BROADCAST MEDIA
- Coordinates
- 35.167, -101.867
Hail, Randall
- When
- October 1, 8:35 PM CST
- Where
- Randall County, 4 mi S of Amarillo
- Measured
- 1 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 35.150, -101.817
Hail, Randall
- When
- October 1, 8:35 PM CST
- Where
- Randall County, 5 mi SW of Amarillo
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.150, -101.883
Thunderstorm Wind, Randall
- When
- October 1, 8:35 PM CST
- Where
- Randall County, 6 mi SE of Amarillo
- Measured
- 54 kt (62 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 35.133, -101.733
Wind was measured at Tradewind Airport.
Hail, Randall
- When
- October 1, 8:40 PM CST
- Where
- Randall County, 5 mi S of Amarillo
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.133, -101.817
Hail, Potter
- When
- October 1, 8:40 PM CST
- Where
- Potter County, 5 mi E of Amarillo
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.200, -101.733
Hail, Potter
- When
- October 1, 8:40 PM CST
- Where
- Potter County, 1 mi S of Amarillo
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.183, -101.817
Flash Flood, Randall
- When
- October 1, 8:45 PM CST to 9:45 PM CST
- Where
- Randall County, 5 mi SW of Amarillo
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
Street flooding was reported.
Thunderstorm Wind, Randall
- When
- October 1, 8:50 PM CST
- Where
- Randall County, 5 mi SE of Amarillo
- Measured
- 61 kt (70 mph)
- Property damage
- $500,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.150, -101.750
Damaging winds hit the Route 66 Raceway with large sections of bleachers rolled back and fences downed.
Flash Flood, Randall
- When
- October 1, 8:51 PM CST to 10:00 PM CST
- Where
- Randall County, 3 mi S of Amarillo
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
Major street flooding reported.
Hail, Potter
- When
- October 1, 8:54 PM CST
- Where
- Potter County, (Ama)amarillo Intl A
- Measured
- 1 in hail
- Reported by
- GOVT OFFICIAL
- Coordinates
- 35.217, -101.717
Reported by National Weather Service employee at the National Weather Service Office.
Thunderstorm Wind, Carson
- When
- October 1, 9:04 PM CST
- Where
- Carson County, 17 mi W of Panhandle
- Measured
- 52 kt (60 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.350, -101.683
Thunderstorm Wind, Carson
- When
- October 1, 9:06 PM CST
- Where
- Carson County, 1 mi SW of Pantex
- Measured
- 61 kt (70 mph)
- Property damage
- $65,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.317, -101.583
Damaging winds moved a well house off of its foundation and a stock tank was reported missing.
Thunderstorm Wind, Carson
- When
- October 1, 9:10 PM CST
- Where
- Carson County, 12 mi SW of Panhandle
- Measured
- 52 kt (60 mph)
- Property damage
- $30,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.233, -101.533
Damaging winds destroyed a storage building and blew a trampoline roughly four hundred yards and destroyed it.
Thunderstorm Wind, Gray
- When
- October 1, 11:28 PM CST
- Where
- Gray County, 6 mi W of Pampa
- Measured
- 61 kt (70 mph)
- Property damage
- $45,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.533, -101.067
Damaging winds tossed a mobile home that was not tied down.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Iowa, October 1, 2002$30 million · 1.5 in hail · 1 event
- Damaging Wind in Nebraska, October 1, 20023 injured · $3.0 million · 90 kt wind · 1 event
- Hail and Damaging Wind in Iowa, October 1, 2002$4.5 million · 1 in hail · 4 events
- Hail and Damaging Winds in Texas, October 1, 2002$1.9 million · 2.5 in hail · 8 events
- Hail and Damaging Winds in Texas, October 1, 2002$1.3 million · 2.5 in hail · 14 events
- Hail in Iowa, October 1, 2002$2.0 million · 1.5 in hail · 1 event
- Hail in Iowa, October 1, 2002$2.0 million · 1.75 in hail · 1 event
- Damaging Winds in Kansas, October 1, 2002$60,000 · 60 kt wind · 2 events
- Heavy Rain in West Virginia, October 1 to 31, 200234 events
- Drought in New Jersey, October 1 to 31, 200221 events
- Drought in Colorado, October 1 to 31, 200221 events
- Drought in New York, October 1 to 31, 200215 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323512, 5323513, 5323514, 5323515, 5323516, 5323517, 5323518, 5323519, 5323624, 5323625, 5323626, 5323627, 5323628, 5323629, 5323630, 5323631, 5323632, 5323633, 5323634, 5323635, 5323636, 5323637, 5323638, 5323639, 5323640, 5323641, 5323642, 5323643, 5323644, 5323645, 5323646, 5323647, 5323649, 5323648, 5323650.